Georgia, 2008

Hail and Damaging Wind in Georgia, June 15, 2008

June 15, 2008 · NWS CHS · 8 events in 4 counties and zones

A trough of low pressure in combination with the sea breeze and outflow boundaries from earlier convection, resulted in scattered severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in combination with the sea breeze and outflow boundaries from earlier convection, resulted in scattered severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 15, 12:53 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 12:53 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT SUN JUN 15 2008

.SYNOPSIS...
A LOW PRES TROUGH WILL STALL OVER THE EASTERN CAROLINAS AND EAST
CENTRAL GEORGIA THROUGH MON. A COLD FRONT WILL APPROACH FROM THE
NW ON TUE AND PUSH THROUGH THE REGION TUE NIGHT. HIGH PRES WILL
THEN BUILD IN FOR MID TO LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR AND VISIBLE SATELLITE IMAGERY CURRENTLY LINE UP RATHER
WELL WITH BOTH NAM AND LOCAL WRF MOISTURE PROGS. DEEPER MOISTURE
IS LINING UP WITH SFC AND H5 TROF AXES THAT OVER THE SC MIDLANDS
AND CSRA THAT WILL SIHFT TO THE COAST THIS AFTN AND EVE. COMBINING
THESE FEATURES WITH A MODEST SEABREEZE AND THE LOW-MID LVL
CONVERGENCE WILL BE AVAILABLE TO WORK WITH PWATS IN EXCESS OF 1.5
INCHES TO PRODUCE SCT SHWRS/TSTMS THIS AFTN...BUT THE QUESTION
BECOMES WHICH OF SC OR GA WILL SEE THE BETTER COVERAGE ALONG WITH
STRONGER STORMS. ALL MODELS HAVE BEEN FAIRLY CONSISTENT THE LAST
FEW RUNS OF SHOWING CONVECTION BREAKING OUT AWAY FROM THE
COAST...BUT THE NAM SHOWS A STRONGER VORT MAX COMING OUT OF AL
THROUGH SRN GA WHILE THE GFS SHOWS A STRONGER VORT MAX OVER
UPSTATE SC SHIFTING TWD THE COAST. ALSO UNNERVING IS THAT BOTH NAM
AND RUC INDICATE A POOLING OF MUCH HIGHER SBCAPES /1800-2500 J/KG/
OVER COASTAL SC WHICH WOULD MEAN BETTER INSTABILITY WITH WHICH THE
APPROACHING SFC TROF CAN WORK. THE POOLING OF CAPES MATCHES UP
WITH THE MODIFIED 12Z KCHS RAOB THAT INDICATES OVER 2500 J/KG
SBCAPE. OF COURSE...HAVING ADDITIONAL SUNSHINE THIS MORNING OVER
COASTAL LOCALES IS ANOTHER FACTOR...SO AM STILL THINKING THERE
WILL BE GOOD COVERAGE ALONG AND E OF I95 IN SE SC WHILE SE GA
SHOULD SEE GOOD COVERAGE THROUGHOUT DUE TO THE PROXIMITY OF THE
TROUGH. HAVE MAINTAINED LIKELY POPS FOR THIS AFTN...BUT HAVE
TWEAKED THE TIMING OF THE POPS BY DELAYING THE ONSET OF PRECIP AS
THE RUC/NAM/SREF ARE MUCH MORE PESSIMISTIC THAN THE CURRENT SPARSE
RETURNS ON AREA RADARS.

AS FOR THE STRENGTH OF STORMS...NOT ONLY IS THE SBCAPE POOLING IN
SE SC DISTURBING BUT SO IS THE WBZ OFF THE MODIFIED 12Z KCHS RAOB
WHICH COMES IN AT JUST UNDER 10 KFT WHICH ACTUALLY DOES MATCH UP
RATHER WELL WITH SHORT-TERM MODEL PROGS AROUND 21Z THIS AFTN.
CONSIDERING THAT WBZ/S OF OTHER AREA SOUNDINGS AROUND KCHS ARE
CLOSER TO 12 KFT...THERE MAY BE A BIT GREATER THREAT OF SEVERE
HAIL THAN PREVIOUSLY THOUGHT ALONG WITH MICROBURSTS. HOWEVER...
SINCE COVERAGE OF ANY STRONG/SEVERE STORMS WILL BE LIMITED AND THE
HAZARDOUS WX OUTLOOK ALREADY HAS MENTION OF STRONG STORM
HAZARDS... WILL LEAVE WELL ENOUGH ALONE AND MONITOR THE EVOLVING
CONVECTIVE ENVIROMENT.

MAX TEMPS LOOK ON TRACK TO MEET PREVIOUSLY ADVERTISED HIGHS BUT
HAVE MODIFIED HOURLY TEMP TRENDS GIVEN INCREASING CLOUD COVER FROM
THE WEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE DEEP MOISTURE BELT AXIS WILL SHIFT INTO SE GEORGIA TONIGHT. SHOWERS
AND TSTMS WILL LIKELY LOSE THEIR INTENSITY AND COVERAGE FROM NW TO SE
OVERNIGHT BUT THE EVENING COULD FEATURE SOME HEAVY RNFL PRODUCING
STORMS LINGERING ALONG THE COAST...ESPECIALLY TO THE S OF BEAUFORT.
CONVECTIVE DEBRIS WILL LIKELY NOT THIN UNTIL LATE TONIGHT OVER MOST
AREAS...THEN PTCHY FOG MAY FORM AWAY FROM THE COAST TOWARD SUNRISE.
WE ALLOWED LATER SHIFTS TO INVESTIGATE THIS AFTER AFTER CONVECTIVE
PATTERN BECOMES CLEARER LATER TODAY RATHER THAN ADD TO OUR PACKAGE
AT THIS TIME.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE IS IN RELATIVELY GOOD AGREEMENT THROUGHOUT THE
EXTENDED PERIOD THIS MORNING GIVEN THE AMPLITUDE AND STRENGTH OF THE
UPPER LEVEL PATTERN. TROUGHING AND DEEP MOISTURE WILL LINGER OVER
THE FORECAST AREA MONDAY...THEN SHIFT OFFSHORE MONDAY NIGHT AS A
COLD FRONT AND UPPER LEVEL TROUGH BEGIN TO APPROACH THE REGION FROM
THE NORTHWEST. WILL CONTINUE TO CARRY CHANCE POPS MONDAY...THEN
TAPER TO SLIGHT CHANCE MONDAY EVENING WITH DRY CONDITIONS THEN
EXPECTED OVERNIGHT.

TUESDAY AND TUESDAY NIGHT ARE BEGINNING TO LOOK MUCH MORE
INTERESTING AS THERE WILL BE AN ABUNDANCE OF UPPER LEVEL DYNAMIC
FORCING IN PLACE ACROSS THE SOUTHEAST UNITED STATES FOR THIS TIME OF
YEAR. GIVEN THE APPROACH OF A FAIRLY STRONG COLD FRONT AND UPPER
LEVEL TROUGH WITH PLENTY OF LOW LEVEL MOISTURE REMAINING IN PLACE
ACROSS THE AREA...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE REGION BY MID-LATE AFTERNOON AND LINGER INTO THE
EVENING HOURS. ATTENTION THEN TURNS TO THE POTENTIAL FOR SEVERE
WEATHER. THE FORECAST AREA WILL BE IN THE RIGHT REAR QUADRANT OF A
90+ KT H25 JET AND WITH DECENT MID-LEVEL LAPSE RATES OF 6 TO 6.5
C/KM AND 0-6 KM BULK SHEAR VALUES ON THE ORDER OF 35 TO 45 KT
SUPPORTIVE OF ORGANIZED CONVECTION...CERTAINLY CAN/T DOWNPLAY THE
SEVERE POTENTIAL. THEREFORE...WILL MENTION THE POSSIBILITY OF SEVERE
THUNDERSTORMS IN THE MORNING HAZARDOUS WEATHER OUTLOOK...WITH MAIN
HAZARDS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS.

THE WEATHER PATTERN QUIETS DOWN QUICKLY BY MID TO LATE WEEK AS HIGH
PRESSURE BUILDS FROM THE NORTH...PUSHING HIGHER SURFACE DEWPOINTS
WELL SOUTH OF THE FORECAST AREA. WILL THEREFORE RUN WITH A RAIN FREE
FORECAST WEDNESDAY THROUGH THURSDAY NIGHT.

DEEPER MOISTURE WILL SLOWLY BE ON THE INCREASE BY LATE WEEK AND
HEADING INTO THE UPCOMING WEEKEND...SO WILL CARRY SLIGHT CHANCE OR
LOW CHANCE POPS FRIDAY AND SATURDAY.

TEMPERATURES THROUGH THE PERIOD WILL GENERALLY RUN NEAR TO SLIGHT
ABOVE CLIMATOLOGY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
IFR TSTMS HAVE DEVELOPED OVER/ARND KCHS WHILE ISOLD SHWRS/TSTMS
HAVE DEVELOPED NEAR KSAV. FOR THE FIRST FEW HOURS OF THE 18Z TAF
SET...SHWRS/TSTMS WILL BE MORE PREVALENT AROUND KCHS THAN KSAV
ALTHOUGH HAVE INCLUDED TEMPO GROUPS FOR BOTH SITES. CONVECTION
WILL CONTINUE NEAR BOTH SITES THROUGH THE LATE EVENING HOURS...
THEN GRADUALLY SUBSIDE AFTER 04Z.

ONCE THE RAIN ENDS AND WINDS DIE DOWN LATE...THERE IS A CHANCE OF
MVFR GROUND FOG LATE. AM NOT CONFIDENT IN ITS DEVELOPMENT SO HAVE
HELD OFF ITS INCLUSION ATTM. VFR CONDS WILL THEN PREVAIL AFTER
DAYBREAK TMRW...BUT CONVECTION IS AGAIN POSSIBLE AROUND MIDDAY
TMRW SO HAVE INCLUDED CB MENTION FOR NOW.

EXTENDED AVIATION OUTLOOK...POSSIBILITY OF MVFR OR LOWER CONDITIONS
MON AFTERNOON...MAINLY IN THE VICINITY OF CONVECTION. VFR LOOKS
LIKELY MON NIGHT INTO THU.

&&

.MARINE...
WINDS HAVE SHIFTED TO SOLIDLY OFFSHORE IN THE POST-DAWN HOURS
/DIRECTIONS FROM 250-280 DEGREES/ AT AROUND 10 KTS. AS GOOD
HEATING CONTINUES AND THE SEABREEZE DEVELOPS...WINDS WILL BACK TO
MORE OF A SLY COMPONENT BUT REMAIN GENERALLY SW TO SSW WITH A
SLIGHT INCREASE TO NEAR 15 KT BUT THIS WILL NOT BE ENOUGH TO RAISE
SEAS APPRECIABLY. OVERALL...CONDITIONS WILL REMAIN BELOW SCA
LEVELS THROUGH THIS AFTN INTO TONIGHT.

A COLD FRONT WILL APPROACH THE WATERS FROM THE NORTHWEST MONDAY
THROUGH TUESDAY...THEN PUSH SOUTHWARD THROUGH THE WATERS TUESDAY
NIGHT. HIGH PRESSURE WILL THEN BUILD FROM THE NORTH WEDNESDAY AND
THURSDAY. EXPECT FAIRLY STRONG NOCTURNAL WIND SURGES BOTH MONDAY
NIGHT AND TUESDAY NIGHT IN ADVANCE OF THE APPROACHING COLD FRONT. IN
FACT...GRADIENT MIGHT PINCH ENOUGH LATE TUESDAY AFTERNOON THROUGH
TUESDAY NIGHT FOR SMALL CRAFT ADVISORIES TO BE NEEDED ACROSS
PORTIONS OF THE WATERS. CONDITIONS WILL IMPROVE QUICKLY FOR
WEDNESDAY THROUGH THURSDAY AS HIGH PRESSURE BUILDS BACK INTO THE
REGION.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 15, 3:31 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
431 AM EDT SUN JUN 15 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
431 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...THE COMBINATION OF A WEAK FRONTAL
BOUNDARY...A SEA BREEZE...AND AN UNSTABLE AIR MASS MAY LEAD TO
THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STRONG
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS...A COLD FRONT WILL APPROACH THE REGION FROM
THE NORTHWEST TUESDAY AND PUSH SOUTHWARD THROUGH THE AREA TUESDAY
NIGHT. THE COLD FRONT PUSHING INTO AN UNSTABLE AIRMASS...ALONG WITH A
VIGOROUS SEA BREEZE DEVELOPING TUESDAY AFTERNOON IS EXPECTED TO
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS BY MID TO
LATE AFTERNOON...SOME OF WHICH MAY BECOME SEVERE. THE POTENTIAL
FOR SEVERE WEATHER IS EXPECTED TO LINGER INTO THE EVENING...THEN
DIMINISH AFTER MIDNIGHT AS THE COLD FRONT PUSHES SOUTH OF THE
AREA. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN HAZARDS
FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 11:49 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 PM EDT SUN JUN 15 2008

SCZ043-044-050-151715-
CHARLESTON-DORCHESTER-INLAND COLLETON-
1249 PM EDT SUN JUN 15 2008

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...COLLETON
COUNTY AND CHARLESTON COUNTY THROUGH 115 PM EDT...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR NEYLES...OR ABOUT
12 MILES SOUTHEAST OF WALTERBORO...MOVING EAST AT 13 MPH.

AREAS IN AND AROUND DELEMAR CROSSROADS AND JACKSONBORO WILL BE
IMPACTED THROUGH 115 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 15, 12:10 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT SUN JUN 15 2008

SCZ043>045-049-050-151815-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
110 PM EDT SUN JUN 15 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...COLLETON COUNTY AND CHARLESTON COUNTY THROUGH 215 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LADSON TO NEYLES...OR ALONG A LINE EXTENDING FROM
SUMMERVILLE TO 7 MILES SOUTHEAST OF WALTERBORO...MOVING NORTHEAST AT
11 MPH.

AREAS IN AND AROUND ASHEPOO...CHARLESTON AIRPORT...COLLEGE PARK...
COTTAGEVILLE...DELEMAR CROSSROADS...GOOSE CREEK...HANAHAN...
JACKSONBORO...KNIGHTSVILLE...LADSON...ROUND O...SANGAREE AND
SUMMERVILLE WILL BE IMPACTED THROUGH 215 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND
DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 15, 1:09 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT SUN JUN 15 2008

SCZ043>045-048>050-151930-
BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND
COLLETON-
209 PM EDT SUN JUN 15 2008

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...COLLETON COUNTY...CHARLESTON COUNTY AND BEAUFORT COUNTY
THROUGH 330 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHARITY TO WIGGINS...OR ALONG A LINE EXTENDING FROM 15
MILES EAST OF GOOSE CREEK TO 15 MILES EAST OF YEMASSEE...MOVING EAST
AT 11 MPH.

AREAS IN AND AROUND ADAMS RUN...CHARLESTON...DANIEL ISLAND...EDISTO
ISLAND...HANAHAN...HOLLYWOOD...JAMES AND JOHNS ISLANDS...MOUNT
PLEASANT...NORTH CHARLESTON...RAVENEL...SULLIVANS ISLAND...WADMALAW
ISLAND...WEST ASHLEY...YONGES ISLAND AND ISLE OF PALMS WILL BE
IMPACTED THROUGH 330 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING VERY HEAVY
RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD
PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Liberty

When
June 15, 1:54 PM EST
Where
Liberty County, Hinesville
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
31.850, -81.600

The Hinesville Fire Department reported a lightning strike caused a house fire on Clay Street in Hinesville, Georgia.

Hail, Chatham

When
June 15, 2:26 PM EST to 2:36 PM EST
Where
Chatham County, 2.72 mi ENE of Thunderbolt
Measured
0.75 in hail
Reported by
Public
Coordinates
32.050, -81.030

Penny size hail lasting 10 minutes in duration was reported on Woodmarsh Island, near Savannah, Georgia.

Hail, Chatham

When
June 15, 2:28 PM EST
Where
Chatham County, 2.93 mi E of Thunderbolt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.030, -81.020

A trained weather spotter reported nickel to quarter size hail between thunderbolt and Woodmarsh Island.

Thunderstorm Wind, Chatham

When
June 15, 2:35 PM EST
Where
Chatham County, 1.17 mi E of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.030, -81.050

The Chatham county Emergency Manager reported a tree down on a power line at the intersection of Waters Avenue and 70th Street. Numerous power outages and small hail were also reported.

Hail, Chatham

When
June 15, 2:39 PM EST to 2:44 PM EST
Where
Chatham County, 2.72 mi ENE of Thunderbolt
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -81.030

Quarter size hail lasting 5 minutes in duration was reported on Woodmarsh Island.

Hail, Screven

When
June 15, 3:10 PM EST
Where
Screven County, 5.42 mi ENE of Newington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.620, -81.420

A trained weather spotter reported penny size hail 5 miles east-northeast of Newington, Georgia.

Hail, Bulloch

When
June 15, 3:59 PM EST
Where
Bulloch County, 3 mi SSE of Jimps
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -81.810

Penny size hail was reported 5 miles east-southeast of Register, Georgia.

Hail, Bulloch

When
June 15, 3:59 PM EST
Where
Bulloch County, 2.15 mi SSW of Jimps
Measured
0.88 in hail
Reported by
Public
Coordinates
32.350, -81.840

Nickel size hail was reported along Highway 46 just east of Highway 301 near Register, Georgia.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118743, 118737, 118738, 118744, 118739, 118740, 118741, 118742.